Tricyclic Antidepressant Overdose: Manifestations and Management

FEBRUARY 20, 2018
Tricyclic antidepressants (TCA), such as amitriptyline, nortriptyline and doxepin, are some of the most commonly ingested medications involved in drug overdose.In 2016 the American Association of Poison Control Center (AAPCC) reported that antidepressants were among the top 5 substance classes most frequently involved in human toxicity exposure.2 

Symptoms of overdose may include anticholinergic manifestations, such as dilated pupils, increased heart rate and increased body temperature. Progression of poisoning can lead to seizures and cardiac arrest. The pharmacokinetics of the drug class contribute greatly to the severity and rapidity of toxicity as well as the clinical presentation of overdose.

In 2016, tricyclic antidepressants were categorized as one of the top 25 classes of medications associated with the greatest number of fatalities.3 Tricyclic antidepressants have a 24-76-hour half-life when taken as prescribed in standard dosing. This half-life is further prolonged in overdose, contributing to the severity of toxicity. The complete and rapid absorption from the GI tract of the drug and subsequent delayed gastric emptying and intestinal motility are but a few of the side effects included in the toxicity profile. The drug class undergoes hepatic recirculation and possesses a large volume of distribution that contributes to the prolonged clinical and toxic effects.

The drug class possesses anticholinergic, α-adrenergic and adrenergic uptake inhibition properties. Inhibition of α-adrenergic receptors decreases vascular resistance and results in hypotension related to tricyclic antidepressant overdose. Tricyclic antidepressants also inhibit fast sodium channels that influence cardiac conduction, which may result in prolonged QRS complex.Time from ingestion to life-threatening toxicity or seizure can be as little as an hour, with cardiotoxicity being the primary culprit for mortality. One gram of ingested drug can result in plasma levels >1000ng/mL and QRS complex of >100ms.5 Inhibition of fast sodium channels lead to slowing of phase 0 depolarization. This slowing produces QRS prolongation and development of arrhythmias.

Certain tests and labs may be beneficial in confirming TCA intoxication. Blood urea nitrogen (BUN), creatinine levels, arterial blood gad (ABG), electrocardiograph, as well as electrolytes should be assessed. Antidepressant serum levels show no correlation to severity or prognosis of intoxication. Lactate production is increased due to respiratory depression and mixed acidosis. Acidic blood levels result in decreased protein binding and increased levels of free drug. Hypokalemia and QRS>0.16 seconds may also be present.

Swift and aggressive treatment is key in order to reverse the life-threatening manifestations. Sodium bicarbonate is beneficial in the management of tricyclic antidepressant overdose. It has been shown to reverse QRS widening, hypotension and arrhythmias.6 Other forms of treatment may include gastric lavage and activated charcoal in order to reduce absorption of the ingested drugs. These agents should be used as soon as possible after ingestion as studies have demonstrated a relationship between time to administration and decreased half-life of the TCA.7 Administering 25-50g of activated charcoal before or after gastric lavage has shown to be equally efficacious. Seizures associated with overdose are generally self-limiting, but when warranted benzodiazepines are the treatment of choice.
Management of hypotension should be treated with fluids as first line therapy. The use of vasopressors may worsen toxicity due to increased acidosis and hypoperfusion as a result of increased affinity of the drug for sodium channels and further inhibition. Arrhythmias should be corrected by addressing electrolyte disturbances and acidosis and should be adequately managed with sodium bicarbonate. Tachyarrhythmia’s should be corrected with magnesium infusions.The use of antiarrhythmic agents should be avoided as they can exacerbate the cardiac effects of the TCAs.

Toxicity from tricyclic antidepressant overdose typically lasts 24-48 hours with few incidences lasting a few days. Patients should be monitored and treatment reassessed based on their level of severity and clinical presentations. History of suicidality should be established as well as circumstances surrounding ingestion.
  1. Buckley NA, Whyte IM, Dawson AH, et al. Self-poisoning in Newcastle,1987–1992. Med J Aust 1995;164:190–3.
  2. “33rd Annual Report of the National Poison Data System.” American Association of Poison Control Center,
  3. David D. Gummin, James B. Mowry, Daniel A. Spyker, Daniel E. Brooks, Michael O. Fraser & William Banner (2017): 2016 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 34th Annual Report, Clinical Toxicology
  4. Baldessarini RJ. Drugs and the treatment of psychiatric disorders: depression and anxiety disorders. Goodman & Gilman's the Pharmacological Basis of Therapeutics10th, JG Hardman, LELimbird. McGraw-Hill, New York 2001; 447–483
  5. Geis GL, Bond GR. Antidepressant overdose: tricyclics, selective serotonin reputake inhibitors, and atypical antidepressants. In: Erickson T, Ahrens W, Aks S, Baum C, Ling L. Pediatric Toxicology: Diagnosis & Management of the Poisoned Child. McGraw-Hill, New York 2005; 297–30
  6. Ho Vman JR, Votey SR, Bayer M, et al. E Vect of hypertonic sodium bicarbonate in the treatment of moderate to severe cyclic antidepressant overdose. Am J Emerg Med 1993;11 : 336–41.
  7. Crome P, Adams R, Ali C, Dallos V, Dawling S. Activated charcoal in tricyclic antidepressant poisoning: pilot controlled clinical trial. Hum Toxicol 1983; 2: 205–209
  8. Citak A, Soysal DD, Uçsel R, et al. Efficacy of long duration resuscitation and magnesium sulphate treatment in amitriptyline poisoning. Eur J Emerg Med. 2002;9:63-66 

Dewilka Simons, PharmD Candidate
Dewilka Simons, PharmD Candidate
Dewilka Simons is a PharmD 2019 candidate at Temple University School of Pharmacy and graduated from the Pennsylvania State University with a BS in Biological Sciences. She is involved in numerous Pharmacy organizations as well as interprofessional organizations that focus on collaborations with various health disciplines. Pharmacy Interests: Solid Organ Transplant, interdisciplinary health approach, patient education, pharmacist treatment perspective, management of adverse effects, challenges/opportunities for Pharmacists outside of the community setting.
Pharmacy Times Strategic Alliance

Pharmacist Education
Clinical features with downloadable PDFs

Personalize the information you receive by selecting targeted content and special offers.